Hail, Big Stone
- When
- August 25, 3:00 PM CST
- Where
- Big Stone County, 7 mi N of Ortonville
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.417, -96.450
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 25, 2:37 AM CST, 12 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 337 AM CDT WED AUG 25 2004 .SHORT TERM...TODAY THROUGH FRIDAY NITE STRONG UPPER JET CONTINUES TO PUSH EAST THROUGH PAC NW THIS MORNING. LEAD SHORT WAVE CURRENTLY IS MOVING THROUGH NORTHERN WYOMING AS NOTED ON WATER VAPOR IMAGERY. THIS WAVE WILL MOVE THROUGH THE FORECAST AREA THIS AFTERNOON AND EARLY EVENING WITH SURFACE LOW/TROUGH DEEPENING OVER THE CENTRAL DAKOTAS. DEW POINTS ARE EXPECTED TO BE IN THE 60S EAST OF THE SURFACE TROUGH BY THIS AFTERNOON AS SOUTHERLY WINDS INCREASE. CAPES WILL MOSTLY LIKELY BE IN THE 1500 TO 2000 J/KG RANGE WITH IMPRESSIVE SHEAR. 0-3 KM HELICITIES WILL BE 150 TO 200 AND 0-6 KM SHEAR AT 35 TO 40 KTS. ORGANIZED CONVECTION IS EXPECTED WITH SUPERCELLS POSSIBLE. THE MAIN TRIGGERS WILL BE THE UPPER LEVEL SHORT WAVE AND THE SURFACE TROUGH. A WEAK BOUNDARY IS CURRENTLY DRAPED ACROSS THE NORTH THIS MORNING...BUT IS EXPECTED TO LIFT TO THE NORTH YET THIS MORNING. IF THIS FRONT IS SLOW TO LIFT NORTHWARD TODAY...IT MAY PROVE TO BE A FOCUS MECHANISM ALONG THE NORTHERN FRINGES OF THE CWA. COLD FRONT EVENTUALLY PUSHES THROUGH TONIGHT AND EARLY THURSDAY WITH HIGHS IN THE UPPER 70S TO LOW 80S FOR THURSDAY. MAIN UPPER LEVEL TROUGH PUSHES THROUGH DURING THE DAY ON THURSDAY AND HAVE GONE WITH 20 POPS AREA-WIDE AS STEEP LAPSE RATES WILL ALLOW FOR CAPES IN THE 500-1000 J/KG RANGE. A SECOND COLD FRONT WILL PUSH THROUGH THURSDAY NIGHT...WITH 850 MB TEMPS DROPPING TO 6-8C BY 12Z FRIDAY. UPPER TROUGH WILL REMAIN OVER THE ROCKIES INTO FRIDAY...WHILE COOL HIGH PRESSURE SETTLES INTO THE NORTHERN PLAINS. STRONG ISENTROPIC LIFTING WILL OCCUR OVER THE NEB/SD BORDER ON FRIDAY...POSSIBLY AFFECTING THE SOUTHWESTERN PORTION OF THE CWA. CONTINUED WITH 20 AND 30 POPS SOUTH. FRIDAY LOOKS TO BE EVEN COOLER WITH HIGHS MAINLY IN THE LOWER 70S. .LONG TERM...SATURDAY THROUGH TUESDAY THE EARLY PART OF THE EXTENDED PERIOD WILL SEE AN UPPER TROUGH EXTENDING FROM HUDSON BAY TO THE FOUR CORNERS REGION BEGINNING TO PUSH TO THE EAST. THIS TROUGH WILL TRACK ACROSS THE PLAINS SOMETIME DURING THE WEEKEND...WITH THE DGEX BEING A BIT SLOWER THAN THE GFS. ONCE THE TROUGH MOVES THROUGH...THE UPPER FLOW BECOMES ZONAL ACROSS MUCH OF THE WESTERN AND CENTRAL PART OF THE COUNTRY. AT THE SURFACE...HIGH PRESSURE WILL BE OVER MUCH OF PLAINS ON SATURDAY...WITH A WEAK TROUGH NOSING DOWN OVER THE DAKOTAS. WEAK LOW PRESSURE THEN REMAINS OVER THE NORTHERN PLAINS...WITH THE HIGH GETTING PUSHED A BIT TO THE SOUTH. A FRONTAL BOUNDARY DROPS OVER NORTH DAKOTA ON MONDAY...THEN BECOMES STATIONARY THERE AS THE STRONG HIGH TO THE SOUTH HOLDS FIRMLY IN PLACE AND THE UPPER FLOW BECOMES ZONAL. VERY LITTLE MOISTURE INDICATED ON ANY OF THE MODEL TIME SECTIONS...SO WILL KEEP THE ENTIRE PERIOD DRY. TEMPERATURES WILL BE THE COOLEST EARLY IN THE PERIOD WITH THE SURFACE HIGH HAVING MORE OF AN EFFECT. H85 TEMPS START OFF AROUND +10. ONCE THE HIGH MOVES SOUTH AND SOUTHERLY FLOW SETS UP SOUTH OF THE STATIONARY FRONT...H85 TEMPS RISE BACK INTO THE UPPER TEENS TO LOWER 20S. THEREFORE...SHOULD SEE TEMPS BACK ABOVE NORMAL DURING THE LATTER HALF OF THE PERIOD. && WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KNUTSVIG/PARKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 547 AM CDT WED AUG 25 2004 SDZ003-004-009-015-016-033>036-045-048-051-261020- BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-HYDE-JONES-LYMAN-POTTER-STANLEY- SULLY-WALWORTH- 547 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY. HOWEVER...ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ005>008-010-011-017>023-037-261020- BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN- HAND-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE- 547 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOS POSSIBLE AS WELL. MOST OF THE ACTIVITY IS EXPECTED TO OCCUR DURING THE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
240 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 6 ENE SISSETON 45.70N 96.93W
08/25/2004 0.88 INCH ROBERTS SD PUBLIC
&&
TEAM ABRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 8 SE MILBANK 45.14N 96.52W
08/25/2004 0.88 INCH GRANT SD PUBLIC
&&
TEAM ABRThe Aberdeen radar (KABR), 153 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420498, 5420499, 5420500.